Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 173, NWS Wilmington, OH

July 30, 2004Franklin County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 30, 2004, 8:11 PM EST for Franklin County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2004, 8:11 PM EST (01:11 UTC)
Expired
Jul 30, 2004, 9:00 PM EST
In force
49 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, IN

The radar

The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:58 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 30, 7:58 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
858 PM EDT FRI JUL 30 2004

.AVIATION (00Z-24Z)...
SCATTERED CONVECTION CONTINUED THIS EVENING WITH TAF SITES IN AN
UNSTABLE AIR MASS BEHIND A WARM FRONT.   NOT MANY CHANGES TO TAFS.
WITH WIDESPREAD PCPN AT THE TAF SITES AND ANTICIPATED RAINFALL...IFR
CIGS AND VSBYS ARE EXPECTED AFTER THE RAIN ENDS (FOG AND STRATUS).
CONDITIONS SHOULD IMPROVE BEYOND 16Z.

&&

THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 PM EDT JUL 30 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHOWERS AND THUNDERSTORMS BEGINNING TO FILL IN ACROSS NORTHERN
KENTUCKY THIS AFTERNOON. THIS APPEARS TO BE AHEAD OF DEVELOPING 8H
JET WHICH IS FORECAST TO LIFT UP ACROSS AREA THROUGH EARLY EVENING.
THIS SHOULD ALLOW FOR SCATTERED SHOWER/THUNDERSTORM ACTIVITY TO WORK
ITS WAY UP ACROSS OUR AREA THROUGH THE REST OF THIS AFTERNOON.

MEANWHILE...INITIAL SHORT WAVE WITH APPROACHING MID LEVEL TROF
HELPING TO PRODUCE MORE MORE WIDESPREAD RAIN BACK ACROSS WESTERN
INDIANA AND EASTERN ILLINOIS. ETA TRYING TO TAKE SHORT WAVE MORE TO
THE NORTH OF OUR AREA THIS EVENING WHILE RUC CONSISTENT IN KEEPING
IT FURTHER TO THE SOUTH AND AFFECTING MORE OF OUR AREA. BASED ON
CURRENT TRENDS...WILL LEAN TOWARD RUC SOLUTION AND WILL KEEP PRETTY
HIGH POPS GOING ACROSS THE WEST THROUGH THIS EVENING. LATER
TONIGHT...PRETTY GOOD UPPER LEVEL DIVERGENCE FORECAST TO DEVELOP
ACROSS THE AREA IN RRQ OF 250 MB JET AS MID LEVEL TROF SHIFTS EAST.
THIS SHOULD KEEP SHOWERS GOING LATER TONIGHT AND INTO SATURDAY
MORNING. MODELS CONTINUE TO TREND A LITTLE QUICKER WITH PUSHING
THINGS OUT THROUGH THE AFTERNOON SO WILL DECREASE POPS FROM
NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON.

REMAINDER OF SHORT TERM DRY AS SURFACE HIGH PRESSURE BEGINS TO BUILD
INTO THE AREA.
&&

THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 PM EDT JUL 30 2004

.LONG TERM (MONDAY THROUGH FRIDAY)...
MODELS IN FAIRLY GOOD AGREEMENT FOR LONG TERM. UPPER LEVEL TROF
SWINGS THROUGH THE REGION MONDAY AND TUESDAY BRINGING NW FLOW TO THE
AREA. FORECAST CONCERN IS TIMING AND STRENGTH OF SHORT WAVES. GFS
INDICATES STRONG VORT ON TUE BUT APPEARS TO HAVE CONVECTIVE FEEDBACK
PROBLEM AND PREFER TO SEE SEVERAL MORE RUNS FIRST. ANOTHER VORT
SWINGS THROUGH ON THU BEFORE HIGH CENTERED OVER SW BEGINS TO BUILD
INTO THE OHIO VALLEY. WILL ADD SLIGHT CHANCE PRECIPITATION ON
TUE...DRY FORECAST WED AND MAINTAIN SLIGHT CHANCE THU. FRI LOOKS DRY
AT THIS TIME WITH CANADIAN SURFACE HIGH PRESSURE RIDGE OVER THE OHIO
VALLEY. WILL SEE WARMING IN TEMPERATURES TOWARD MID WEEK AND THEN
COME COOLING. HAVE MADE MINOR CHANGES TO PREVIOUS FORECAST
TEMPERATURES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 30, 4:08 AM EST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT FRI JUL 30 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301107-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
508 AM EDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS MAY OCCUR TONIGHT AS A COLD FRONT
ENTERS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 30, 2:58 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 NW WILLIAMSTOWN       38.69N 84.63W
07/30/2004  0.88 INCH        GRANT              KY   COUNTY OFFICIAL

            NICKEL SIZE HAIL BETWEEN FOLSUM AND MT ZION

&&
Local storm report, Jul 30, 5:06 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
606 PM EDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             PORTSMOUTH              38.76N 82.95W
07/30/2004  1.00 INCH        SCIOTO             OH   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:51 PM ESTTornado WarningILNDearborn39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.